Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 25, 2016, 1:03 PM MDT for Haakon County, Jackson County, Pennington County, South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2016, 1:03 PM MDT (19:03 UTC)
- Expired
- May 25, 2016, 2:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Haakon County, SD, Jackson County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 68 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 7.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:16 AM MDT, 9 hours 47 minutes earlier.
Area forecast discussion, May 25, 3:16 AM MDT, 9 hours 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 316 AM MDT WED MAY 25 2016 .SHORT TERM...(Today Through Thursday Night) Issued at 300 AM MDT Wed May 25 2016 Current surface map shows low across eastern Colorado with trof extending into central South Dakota. Last of showers exiting eastern portions of forecast area as upper level shortwave is lifting into eastern Montana/western North Dakota. For today, shortwave lifting through the area cuts off across western North Dakota and consolidates with old upper low along theMontana/Saskatchewan border. Surface low lifts through central South Dakota late this morning into early afternoon. This will bring breezy northwest winds across the western South Dakota plains this afternoon. Combination of steep lapse rates and marginal moisture gives MLCAPE of 200-500J/KG across northeast Wyoming into western South Dakota this afternoon, with up to 1500J/KG across south central South Dakota. Main threat of severe thunderstorms will be south and east of the forecast area. Upper low remains across north Dakota on Thursday. With steep lapse rates, another round of afternoon and evening thunderstorms expected. .LONG TERM...(Friday Through Tuesday) Issued at 300 AM MDT Wed May 25 2016 Persistent upper level troughing over the northwest CONUS will keep active southwest flow across the Northern Plains through the Memorial Day weekend. Periodic shortwave energy will eject out of the trough, keeping a daily chance of showers and thunderstorms in the forecast through the holiday weekend. Temperatures will be near seasonal averages, with highs each day generally in the mid 60s to upper 70s. Lows at night will be in the 40s to mid 50s. && .AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning) Issued At 300 AM MDT Wed May 25 2016 IFR/MVFR ceilings will be found across northeast Wyoming, the Black Hills, and into northwest South Dakota this morning as a weak cold front moves through the area. Showers and thunderstorms will be possible again today, beginning late this morning across northeast Wyoming, expanding eastward across western South Dakota in the afternoon. Best chances for showers and storms will be from the Interstate 90 corridor north. Outside of the showers and storms, VFR conditions are expected from late this morning through Thursday morning, except across higher terrain. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...7 LONG TERM...15 AVIATION...15
Hazardous weather outlook, May 25, 3:56 AM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 356 AM MDT WED MAY 25 2016 SDZ001-002-012>014-024>032-041>043-072>074-WYZ054>058-071-261300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 356 AM MDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ044-046-047-049-261300- BENNETT-MELLETTE-TODD-TRIPP- 356 AM MDT WED MAY 25 2016 /456 AM CDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, May 25, 12:53 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1253 PM MDT WED MAY 25 2016 SDZ031-251915- PENNINGTON CO PLAINS SD- 1253 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PENNINGTON COUNTY UNTIL 115 PM MDT... AT 1253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OWANKA...OR 36 MILES EAST OF RAPID CITY...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WASTA...OWANKA AND WICKSVILLE. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 91 AND 108. LAT...LON 4395 10263 4412 10258 4416 10223 4388 10233 TIME...MOT...LOC 1853Z 281DEG 24KT 4402 10251 MCKEMY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:25 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Oglala Lakota | 54 min |
| May 24, 6:36 PM MDT | Special Weather Statement | UNR | Jones | 24 min |
| May 24, 6:48 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 39 min |
| May 24, 7:31 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 59 min |
| May 24, 8:27 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette | 33 min |
| May 24, 10:19 PM MDT | Special Weather Statement | UNR | Todd | 26 min |
| May 25, 12:53 PM MDT | Special Weather Statement | UNR | Pennington | 22 min |
| May 25, 1:38 PM MDT | Special Weather Statement | UNR | Pennington | 22 min |
| May 25, 1:49 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Pennington | 56 min |
| May 25, 1:55 PM MDT | Special Weather Statement | UNR | Pennington | 35 min |
| May 25, 2:32 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 44 min |
| May 25, 3:46 PM MDT | Special Weather Statement | UNR | Todd | 29 min |
| May 25, 3:53 PM MDT | Special Weather Statement | UNR | Tripp | 37 min |
| May 25, 4:39 PM MDT | Special Weather Statement | UNR | Tripp | 36 min |
| May 25, 5:19 PM MDT | Special Weather Statement | UNR | Tripp | 26 min |
| May 24, 8:04 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.